Medical College of Wisconsin
CTSICores SearchResearch InformaticsREDCap

Repetitive generalized seizure-like activity during emergence from sevoflurane anesthesia. Can J Anaesth 2007 Aug;54(8):657-61

Date

08/02/2007

Pubmed ID

17666720

DOI

10.1007/BF03022961

Abstract

PURPOSE: Sevoflurane-induced seizures are most often described during mask induction of anesthesia when high concentrations of the volatile agent are administered concomitant with alveolar hyperventilation. The occurrence of seizure-like activity during emergence from sevoflurane anesthesia has been rarely reported.

CLINICAL FEATURES: We describe a patient who developed several episodes of generalized tonic-clonic seizure-like activity during and immediately after emergence from sevoflurane anesthesia and discuss the potential factors that contributed to this unusual complication. The patient was treated with intravenous propofol, midazolam, and phenytoin and required intensive care management before his neurologic status stabilized.

CONCLUSION: The report emphasizes that sevoflurane is capable of producing excitatory central nervous system (CNS) phenomena in spite of causing primarily CNS depressant effects.

Author List

Mohanram A, Kumar V, Iqbal Z, Markan S, Pagel PS

Author

Paul S. Pagel MD, PhD Professor in the Anesthesiology department at Medical College of Wisconsin




MESH terms used to index this publication - Major topics in bold

Adult
Anesthesia Recovery Period
Anesthesia, Inhalation
Anesthetics, Inhalation
Humans
Hypnotics and Sedatives
Male
Methyl Ethers
Midazolam
Propofol
Secondary Prevention
Seizures
jenkins-FCD Prod-387 b0ced2662056320369de4e5cd5f21c218c03feb3